Oregon, 2010Hail and Damaging Winds in Oregon, May 17, 2010
May 17, 2010 · NWS PDT · 5 events in 2 counties and zones
Warm, moist, and unstable air flowing north ahead of negative tilted trough produced severe thunderstorms with large hail, high winds, and heavy rainfall across northeast Oregon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Warm, moist, and unstable air flowing north ahead of negative tilted trough produced severe thunderstorms with large hail, high winds, and heavy rainfall across northeast Oregon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at May 17, 1:30 PM PST, 1 hour 16 minutes earlier.
Area forecast discussion, May 17, 1:30 PM PST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
230 PM PDT MON MAY 17 2010
.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT. A LONG WAVE TROUGH
OFF THE PACNW COAST WAS USHERING MOISTURE INTO THE TWO STATE AREA.
SHOWERS AND THUNDERSTORMS WILL CONTINUE DEVELOPING INTO THE EVENING.
7/5H LAPSE RATES WERE GREATER THAN 7C OVER THE FAR EASTERN CWA WHERE
SOME STRONG STORMS ARE POSSIBLE THIS EVENING. OTHERWISE THE NAM12
WAS SHOWING THE BULK OF THE PCPN TO BE OVER CENTRAL OREGON AND HAVE
INCREASED POPS AND QPF TONIGHT IN THIS AREA. IN ADDITION A LARGE
TEMP/DEW POINT SPREAD OVER THIS AREA MAY PRODUCE SOME STRONG GUSTY
WINDS FROM TSRA TONIGHT. MODEL SOUNDINGS WERE CONTINUING TO INDICATE
AN UNSTABLE ATMOSPHERE MAINLY ALONG THE BLUE MTNS EASTWARD WHERE
ISOLD TSRA MAY PERSIST INTO TOMORROW MORNING.
THE MODELS WERE SHOWING A MORE STABLE ATMOSPHERE WITH A LARGE AREA
OF RAIN OVER THE ENTIRE CWA TOMORROW ALONG WITH COOLER AFTN TEMPS.
THE DIFFERENCES BETWEEN THE GFS FOR EXAMPLE...WHICH WAS INDICATING
NEARLY AN INCH OF PCPN OVER THE YKM VALLEY COMPARED TO THE NAM WHICH
WAS SHOWING MUCH LESS. HEAVY RAIN IS POSSIBLE AND PINPOINTING THE
EXACT LOCATION WHERE THIS OCCURS IN THE CWA IS THE CHALLENGE.
OTHERWISE A DRIER WESTERLY FLOW SHOULD DEVELOP TUESDAY NIGHT FROM
WEST TO EAST WITH LINGERING SHOWERS OVER THE BLUE/WALLOWAS. A WEAK
RIDGE OF HIGH PRESSURE SHOULD BRING MOSTLY DRY CONDITIONS TO THE
START OF THE REGION WEDNESDAY. HOWEVER A STRONG SLOW PRESSURE SYSTEM
WILL APPROACH WA/OR AND SPREAD SHOWERS TO THE CASCADES AND THEN INTO
THE REMAINDER OF THE REGION WEDNESDAY NIGHT.
SHORT TERM WINDS...A COUPLE OF SHORT TERM WIND CONCERNS RELATING TO
THE FRONTS CROSSING TONIGHT AND AGAIN ON WEDNESDAY NIGHT. WINDS WILL
BECOME BREEZY TO WINDY OVERNIGHT TONIGHT AS THE FIRST COLD FRONT
CROSSES. PRESSURE GRADIENTS WILL INCREASE BEHIND THE FRONT WITH GOOD
ALIGNMENT DEVELOPING FOR THE GORGE AND KITTITAS VALLEY BY TOMORROW
MORNING. MAY NEED TO ISSUE A WIND ADVISORY FOR THE KITTITAS VALLEY
AS THE NAM BRINGS A 30 TO 40 KT LOW LEVEL JET DOWN TO THE VALLEY
FLOOR, BUT THE GFS DOESN'T PROJECT THE SAME PICTURE. WILL WAIT TO
SEE HOW NEXT COUPLE OF MODEL RUNS PAN OUT, BUT DO TEND TO TRUST THE
NAM MORE WHEN THESE DIFFERENCES EXIST.
WEDNESDAY NIGHT HAS A STRONGER FRONT CROSSING BRINGING ANOTHER
BRIEF PERIOD OF 25 TO 35 KT WINDS WITH THE FRONTAL CROSSING. THIS
TIME, HOWEVER, BOTH THE NAM AND GFS BRING A 35 TO 45 KT 850 JET WITH
LOCAL POCKETS TO 50 KTS BY THE NAM. WILL CONTINUE TO WATCH THIS TO
ENSURE A CONSISTENT PICTURE IS MAINTAINED BEFORE CONSIDERING
HIGHLIGHTS. /JBONK
.LONG TERM...THURSDAY THROUGH MONDAY...STRONG SHORTWAVE TROUGH WILL
MOVE EAST OF THE AREA THURSDAY WITH RESIDUAL MOISTURE BRINGING A
CHANCE OF SHOWERS IN THE FAVORABLE UPSLOPE AREAS. MODELS ARE IN
GENERAL AGREEMENT ON BRINGING A LARGE UPPER LOW OVER THE FORECAST
AREA FROM FRIDAY THROUGH SUNDAY. THIS WILL BRING A CHANCE OF SHOWERS
REGIONWIDE. BEST CHANCES FOR TSTMS WILL BE ON FRIDAY AFTERNOON. HAVE
NOT INCLUDED TSTMS YET BUT WOULD EXPECT THAT THEY WILL BE ADDED FOR
PORTIONS OF THE AREA OVER THE COMING DAYS. IT WILL BE COOL DURING
THIS PERIOD WITH TEMPERATURES BELOW NORMAL. UNDERCUT THE GUIDANCE TO
BE MORE IN LINE WITH THE THERMAL PROFILE OF THE RAW MODELS. THE
UPPER LOW WILL MOVE EAST OF THE AREA BY MONDAY WITH A SLIGHT
WARMING/DRYING TREND POSSIBLE. A COUPLE OF BREEZY TO WINDY PERIODS
ARE LIKELY ON THURSDAY AND AGAIN FRIDAY NIGHT INTO SATURDAY. 78
&&
.AVIATION...00Z TAFS...TAFS ARE LARGELY ON TRACK WITH INCREASING
THREAT FOR SHOWERS EXPECTED THIS EVENING. MAY EXTEND TSTM THREAT
INTO KPSC THIS EVENING AND ALREADY AMENDED KRDM TO INCLUDE CB GROUP.
STILL EXPECT CEILINGS OF 3500-5000 FEET OVERNIGHT TONIGHT INTO
TUESDAY MORNING WITH WIDESPREAD SHOWERS. COULD SEE SOME MVFR
CEILINGS IN A FEW PLACES BUT FOR NOW WILL KEEP THEM SLIGHTLY ABOVE
THE 3000 FOOT LEVEL. SHOULD SEE SOME SLIGHT IMPROVEMENT IN
CONDITIONS ON TUESDAY AFTERNOON. 78
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 76 54 64 44 / 60 60 60 10
ALW 77 56 65 47 / 60 60 60 10
PSC 80 57 70 46 / 50 50 50 10
YKM 76 52 67 42 / 50 50 50 10
HRI 79 55 69 44 / 50 60 60 10
ELN 76 52 66 44 / 50 50 50 10
RDM 70 46 60 36 / 50 60 60 10
LGD 75 50 60 42 / 50 50 60 20
GCD 74 48 62 42 / 50 60 60 20
DLS 75 58 65 48 / 50 60 60 10
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&
THREAT INDEX
TODAY : GREEN
TUESDAY : GREEN
WEDNESDAY : GREEN
GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
97/78/78
Hazardous weather outlook, May 17, 1:33 PM PST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR...UPDATED
233 PM PDT MON MAY 17 2010
UPDATED AREA FOR STRONG STORMS REST OF TODAY
ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-181415-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
233 PM PDT MON MAY 17 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN COLUMBIA RIVER
GORGE OF WASHINGTON, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS
OF WASHINGTON, EASTERN COLUMBIA RIVER GORGE OF OREGON, NORTH
CENTRAL OREGON, LOWER COLUMBIA BASIN OF OREGON, FOOTHILLS OF
THE BLUE MOUNTAINS OF OREGON
STRONG THUNDERSTORMS
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE
MOUNTAINS OF WASHINGTON, NORTH CENTRAL OREGON, CENTRAL OREGON,
LOWER COLUMBIA BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA
COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, NORTHERN
BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY
BASIN, OCHOCO-JOHN DAY HIGHLANDS
A NEGATIVELY TILTED UPPER TROUGH WITH A MOIST AND UNSTABLE SOUTHERLY
FLOW ALOFT WILL KEEP A CONTINUED THREAT OF AFTERNOON AND EVENING
THUNDERSTORMS. THE GREATEST CONCENTRATION OF THUNDERSTORMS
WILL BE OVER CENTRAL AND EASTERN PORTIONS OF THE FORECAST AREA.
THERE IS A POSSIBILITY THAT SOME STORMS MAY BECOME STRONG TO SEVERE
WITH LARGE HAIL...HEAVY RAIN AND STRONG GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS TUESDAY
WALLOWA COUNTY
THERE WILL STILL BE A THREAT OF THUNDERSTORMS IN THE AFTERNOON
TUESDAY OVER EXTREME NORTHEAST OREGON. ELSEWHERE SCATTERED SHOWERS
ARE EXPECTED. A BRIEF PERIOD OF DRIER CONDITIONS IS EXPECTED TUESDAY
NIGHT BEFORE A LARGE UPPER LOW PRESSURE SYSTEM DEVELOPS OFF THE
COAST AGAIN AND MOVES INLAND WITH MUCH COOLER AIR AND SHOWERY
CONDITIONS CONTINUING THROUGH THE REST OF THE WEEK INTO THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.Event by event
2 hail, 2 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
Hail, Gilliam
- When
- May 17, 2:46 PM PST
- Where
- Gilliam County, 7.65 mi WNW of Lonerock
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.130, -120.040
Hail ranging in size from nickel to quarter fell for 10 minutes and covered the ground. Heavy rainfall accompanied the hail.
Hail, Umatilla
- When
- May 17, 4:36 PM PST
- Where
- Umatilla County, 7.19 mi NE of Vinson
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 45.540, -118.990
Hail up to walnut size reported. Average size was between nickel and quarter. Winds 30 to 40 mph accompanied the hail which completely covered the ground.
Heavy Rain, Umatilla
- When
- May 17, 4:45 PM PST to 5:15 PM PST
- Where
- Umatilla County, Pendleton Arpt to Pendleton
- Injuries
- 0 direct, 1 indirect
- Reported by
- Official NWS Observations
- Coordinates
- 45.700, -118.830
Very heavy rainfall caused street flooding, ditch erosion, and water in some basements. One half to one inch of rain fell within a 20 minute period. The very heavy rainfall limited visbility which caused an automobile-pedestrian accident with one injury.
Thunderstorm Wind, Umatilla
- When
- May 17, 4:55 PM PST
- Where
- Umatilla County, 0.87 mi ESE of Pendleton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS Employee
- Coordinates
- 45.664, -118.784
Shingles blown off roof during thunderstorm.
Thunderstorm Wind, Umatilla
- When
- May 17, 5:23 PM PST
- Where
- Umatilla County, 6.72 mi SE of Holdman
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.810, -118.820
Blowing dust accompanied the thunderstorm winds ahead of heavy rainfall.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Texas, May 17, 2010$280,000 · 1.75 in hail · 19 events
- Hail and Damaging Winds in Texas, May 17, 2010$158,000 · 1.75 in hail · 12 events
- Hail and Damaging Winds in Mississippi, May 17 to 18, 2010$67,000 · 60 kt wind · 10 events
- Hail in Texas, May 17 to 21, 2010$45,000 · 4.25 in hail · 10 events
- Hail and Damaging Winds in Texas, May 17, 2010$20,000 · 1.75 in hail · 7 events
- Hail and Damaging Winds in Louisiana, May 17, 2010$18,000 · 1 in hail · 8 events
- Flash Flood and Hail in Texas, May 17, 20101.25 in hail · 19 events
- Flash Flooding and Hail in New Mexico, May 17, 2010$8,000 · 2.5 in hail · 16 events
- Hail and Damaging Winds in Kentucky, May 17, 2010$16,000 · 1 in hail · 5 events
- Damaging Wind in Louisiana, May 17, 2010$18,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in Tennessee, May 17, 20101.75 in hail · 13 events
- Hail in New Mexico, May 17, 2010$750 · 1.75 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222213, 222215, 222219, 222217, 222216.